← Return to Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@coloradogirl

So, I just finished this process with Zoloft (sertraline) and here are some things that worked for me. Your mileage may vary, but hopefully these are low risk for you to try.

1) You may need to ask your doctor for a slower tapering program than other patients. Some people are just more sensitive to dosage changes. Be aware that symptoms will get better, then may reappear each time you taper. AAFMA (practice group of family physicians) says that the symptoms typically last 1-2 weeks and as long as 4 weeks, so I just kept reminding myself that it was temporary.
2) Be watchful for things that make your symptoms worse. For example, caffeine seems to trigger the brain zaps for me (still, even after being off for several weeks), so I cut back my caffeine intake. I didn’t give it up completely (because I still need to function), but cut back on how much real coffee I was drinking, mixed decaf with regular, and switched to tea sometimes. In the end, I probably cut my daily caffeine intake in half, and it did help quite a lot.
3) Ibuprofen or other pain reliever can help with the flu-like body aches.
4) Benadryl helped with the brain zaps.
5) Exercise helped with both. Even if I wasn’t up to a run, a few blocks of walking would settle down the symptoms for a while at least. (Then, when they come back, just take another walk. We took a lot of walks for a while there).
6) Get enough sleep. As I came down off the meds, my normal sleeping patterns returned, which was great, but it did mean that I needed to plan time to let my body rest.
7) Pay attention to your diet. Your brain uses carbs to make seratonin, so now is not the time to go on the Atkins diet. Eat well and make sure you’re getting enough healthy carbs. You may crave sweets; I certainly did. I tried to counteract this by having bananas, graham crackers, and other healthy things I could snack on instead of sticking my head in a birthday cake like I seemed to want.

No lie – it’s a painful process, but this did really help make it easier. Also, at a certain point, when I was down the below the normal starter dose, I just ripped off the bandaid and went to zero. At that point, it felt like each taper was just prolonging the suffering. Don’t just go cold turkey from your current dose, though, as that can be dangerous. Also, don’t add any supplements or substitutes for the SSRI without talking to your doctor first (also dangerous).

And of course, watch for the return of depression / anxiety type symptoms. For a while it was hard to tell whether I was tired because of the change in meds or because my depression was returning. I figured as long as I felt okay enough to function and wasn’t thinking about being harmful to myself or anyone else, I could play it out and see. It turned out to be the meds and on the other side, I can see that I was more worried about it than I needed to be.

I wish you the best of luck and a healthy life.

Mardee

Jump to this post


Replies to "So, I just finished this process with Zoloft (sertraline) and here are some things that worked..."

Mardee, thank you. I have tried to get off meds without Dr. help and experienced the same as you have. I still want to get off of them. Yet I know that these actions are part of my illness. You were very clear in your warnings and suggestions. I will take heed… Tony
(from Florida)

Thanks for the help. I have tried to wean off Effexor several times, the last time was a 12 week plan. It was difficult and I still haven’t succeeded.

Let's encourage each other!!! I have decided – this time for sure! – to wean off Effexor. Been on 4 prescriptions since I was prescribed Prozac about 14 years ago. Several have told me, including a pharmacist, that Effexor is the worst to get off of, so when you and I both succeed we will feel we have accomplished something really great! Right now down from 150 mg to 75 mg and will go to 37.5 in a few weeks. Been there once before and had to go back to 75 mg and then up to 150 mg. I've had some withdrawal stuff – sadness, flu-like symptons, feeling lethargic – but what I've read which I didn't know before, is that these feelings will pass. And when I have stabilized with the 37.5 I am going to ask for smaller dosages until I get to 0.

@gwenaloveseveryone2 I wish you great success in your withdrawal. From what I have read here, this is not an easy task. You sound very positive though so I am sure you will manage to push past the tough times and come out victorious.
JK

Hi, @gwenaloveseveryone2 — thanks for being so encouraging to the members in this discussion. What you describe about going down in dosage and then needing to go back up again sounds typical of what others have reported in this tapering journey.

What part of the withdrawal side effects has been most challenging for you?

I was switched from Effexor to Trintellix. I wish I never took Effexor, the side effects of coming off of them are horrible. I feel "brain zaps", feel like I could "snap" and it feels like things are lagging if that makes sense. I have been crying, feeling mentally off. I wish doctors would tell their patients about the withdrawals from this drug. It's awful and I am wondering how long I have to deal with this. It's making me more depressed. My hopes is that Trintellix will help my depression, I already know that it does not have the horrible withdrawal effects if I ever have to go off of it. (I was on Effexor 75mg daily) Thanks for letting me share my experience. I was told that fish oil, frozen and taken at night will help minimize the side effects, so I will try that.

It's now May, 2018. I keep re-reading your post dated Nov. 2016. I don't know if you will ever read this, but I just wanted you to know that it is helping me through my withdrawal. I've been reducing from 150 mg since January 2018. I'm down to approx. 15 mg. I should just go ahead and as you say "rip off the band aid" but I'm a bit afraid to cut the cord. The last time I tried this, I got down this far and had a huge set back. I couldn't deal with it and went back on the drug. I'm not going to do it this time. The side effects of being on Effexor for 15 plus years have been debilitating. I'm done. Thanks for your encouragement.

why do doctors NOT warn us about the side effects of taking and going off or tapering Effexor ,Xanax and other such meds ? I did n ot take Xanax for 3 days and wound up in the ER with horrid head pain, 300 BP and very high blood sugar . Thought I was dying Wish I had known

I have only been taking this for about 1 week and 5 days 37.5mg……after reading all the reviews on this post I do not want to continue taking it. Do you think it’s ok to just quit or should I taper off???? Any help appreciated!

@medfree Keep in mind we are not all wired the same, Best to talk w/ prescribing physician. 1 week is not long enough in most cases to stop taking the medication.

@dianrib I try to believe they do not know,

@parus I am sorry I do not understand…..1 week is not long enough to have the withdrawals and I should keep taking it or I would be good to quit now since I have not been on it long? Thanks for responding. My physician assistant put me on this for anxiety, I currently do not suffer from depression, thankfully. I would love to not take meds at all! I am trying CBD oil as well.